Minnesota, 2019

Flooding in Minnesota, September 12 to 16, 2019

September 12 to 16, 2019 · NWS FSD · 8 events in 8 counties and zones

A frontal zone remained locked in place under southwest flow aloft as a series of mid-level waves moved across the region over a three-day period. 02 inches at Lake Wilson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$4.2 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A frontal zone remained locked in place under southwest flow aloft as a series of mid-level waves moved across the region over a three-day period. Widespread heavy rainfall resulted and amounts reached a two-day record at Pipestone (6.75 inches) as well as totals of nearly 11 inches at Avoca, 9.24 inches at Edgerton, and 6.02 inches at Lake Wilson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 12, 3:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 12, 3:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
446 AM CDT Thu Sep 12 2019

.SHORT TERM...(Today through Friday)
Issued at 445 AM CDT Thu Sep 12 2019

A significant hydrological event continues to unfold this morning.
Rainfall from 3 to 7 inches occurred in a band from south central SD
to just north and west of Sioux Falls into southwest Minnesota
straddling MN highway 30. Some of the reports are excessive,
especially near Mitchell where a flash flood emergency was issued
earlier in the night.  Most areas will be dealing with runoff from
the last two nights of excessive rainfall with areal flood warnings
in effect well into the day. Down the line some significant main
stem river flooding is expected. Most important thing - if you
encounter water across roadways today - turn around, don't drown!

In terms of term of the weather today, the overnight MCS is
progressing much ahead of timing indicated in CAMS and to a lesser
degree other operational models, and this will be complicating the
forecast for today in terms of potential for redevelopment. Most
indications are that the current linear construct will begin to fray
early this morning with overexpansion of the cold pool and
weakening/veering of the low-level jet. A deepening trough of low
pressure will lift from the southeastern MT into ND, as low pressure
strengthens lifting from southeast SD early morning to toward the Red
River valley. Considerable modification of the regional airmass has
been done by the overnight convection, and have little faith that
the actual boundary locations are anywhere close to what they are
predicted to be later this morning or midday. Have kept in some
modest redevelopment PoPs along the cold frontal boundary by late
morning/midday mainly east of I-29, but it is starting to look less
likely as the overnight goes on. Given there will be a considerable
amount of 0-1km shear and deep-layer shear of 35 to 45 kts with
stronger mid-level winds wrapping up around the upper wave, and if
atmosphere can destabilize enough after decrease/demise of the early
day storms, there would be potential for a stronger storm or two
with 1000 J/kg MLCAPE, perhaps even with the threat of in isolated
tornado east of Highway 59 if a storm can remain pristine. At this
point, a low probability.

As the area of low pressure lifts north of the area, winds will also
begin to shift to the west and northwest, and this will bring some
strong and gusty winds, especially west of the James River where
winds aloft of 30 to 40 knots and fairly good isentropic descent
develops. Breezy and cool tonight into Friday, before the gradient
weakens late day.

.LONG TERM...(Friday Night through Wednesday)
Issued at 445 AM CDT Thu Sep 12 2019

Coolness looks to only last a day or so, with a return to more
zonal toward the weekend, and a ridge building in next week. Not
terribly confident on timing of any precip threats, and does not
appear to be support for any widespread systems as was the case
for this week. A quick moving wave Saturday could yield a few
showers/thunderstorms afternoon to evening, with the next chance
perhaps toward the start of the ridge breakdown Wednesday into
Thursday. Temps well above normal again by Saturday, and
continuing that way through midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM CDT Wed Sep 11 2019

Thunderstorms will continue to develop across the area overnight
with MVFR/IFR conditions. A few storms could be severe with
damaging winds and hail, mainly south of Interstate 90. There
will be a period of low level wind shear at KSUX late tonight into
early Thursday morning. The thunderstorm threat will decrease
during the day on Thursday. Winds will pick up with gusts to
around 20 kts on Thursday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ038>040-050-
     052>071.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ071-072-080-
     081-089-090-097-098.

IA...Flash Flood Watch until 7 AM CDT this morning for IAZ001-002-012-
     020-031.

NE...Flash Flood Watch until 7 AM CDT this morning for NEZ013-014.

&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JM
Hazardous weather outlook, Sep 12, 4:56 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
556 AM CDT Thu Sep 12 2019

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-
050-052>071-131100-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
556 AM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Flooding resulting from heavy rainfall over the past two nights will
be a significant concern. Low-lying and poor drainage areas, as well
as smaller creeks and streams will continue to exhibit flooding
through much of the day. Areal flood warnings are in effect for many
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ081-090-131100-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Cottonwood-
Jackson-
556 AM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will continue to diminish this morning. There
is a small potential that a few stronger storms could redevelop
around lunchtime, mainly east of Highway 59. These storms could
potentially produce some damaging wind to 60 mph, hail to quarter
size and an isolated tornado. However, confidence in development of
these storms is fairly low at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 11 pm and 2 pm.

In the hours before

Local storm report, Sep 11, 11:45 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      MADISON                 44.01N 97.11W
09/12/2019                   LAKE               SD   LAW ENFORCEMENT

            WATER OVER LOW LYING ROADS AROUND TOWN.

&&
Local storm report, Sep 12, 2:14 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     FLASH FLOOD      2 S MITCHELL            43.71N 98.04W
09/12/2019                   DAVISON            SD   PUBLIC

            REPORT FROM MPING: HOMES OR BUILDINGS FILLED
            WITH WATER.

&&

JC
Local storm report, Sep 12, 4:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HEAVY RAIN       WESTBROOK               44.04N 95.43W
09/12/2019  M8.30 INCH       COTTONWOOD         MN   BROADCAST MEDIA

            24 HOUR RAINFALL. 7.44 INCHES AFTER 10 PM.

&&

JC
Local storm report, Sep 12, 4:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      COLTON                  43.79N 96.93W
09/12/2019                   MINNEHAHA          SD   PUBLIC

            FLOODING HAS RESULTED IN THE EVACUATION OF
            RESIDENCES IN COLTON. RAINFALL OVER THE LAST
            36 H WAS 6.63 WITH 3.85 FALLING SINCE 7 PM
            SEPTEMBER 11.

&&

PS
Local storm report, Sep 12, 4:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      MADISON                 44.01N 97.11W
09/12/2019                   LAKE               SD   LAW ENFORCEMENT

            HWY 34 UNDERWATER WEST AND EAST OF MADISON.
            SOME RESIDENCES EVACUATING DUE TO FLOODING.

&&

PS
Local storm report, Sep 12, 4:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      PIPESTONE               44.00N 96.31W
09/11/2019                   PIPESTONE          MN   MESONET

            RIVER GAUGE ON THE PIPESTONE CREEK AT
            PIPESTONE ROSE ABOVE WITHIN 3 HOURS AFTER
            RAIN BEGAN AND HAS RISEN 4.6 FEET IN LAST 9
            HOURS.

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Rock

When
September 12, 5:00 AM CST to September 15, 5:00 PM CST
Where
Rock County, 2.84 mi WSW of Bruce to 2.57 mi SSE of Kanaranzi
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1.7 million
Reported by
Emergency Manager
Coordinates
43.502, -96.451

Damage to several county and township roads resulted from significant ponding of water, mainly for areas north of Interstate 90. Hardest hit were areas near County Roads 65 and 10 in far northern Rock County. Property damage costs are rough estimates. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Cottonwood

When
September 12, 5:00 AM CST to September 15, 5:00 PM CST
Where
Cottonwood County, 13.94 mi S of Westbrook to 10.15 mi SSE of Mountain Lake
Cause
Heavy Rain
Crop damage
$79,000
Reported by
Other Federal Agency
Coordinates
43.850, -95.461

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Jackson

When
September 12, 5:00 AM CST to September 15, 5:00 PM CST
Where
Jackson County, 8.79 mi SSW of Spafford to 6.67 mi ESE of Petersburg
Cause
Heavy Rain
Crop damage
$151,000
Reported by
Other Federal Agency
Coordinates
43.503, -95.448

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Lincoln

When
September 12, 5:00 AM CST to September 15, 5:00 PM CST
Where
Lincoln County, 5.18 mi WNW of Verdi to 0.82 mi SSE of Tyler
Cause
Heavy Rain
Crop damage
$30,000
Reported by
Other Federal Agency
Coordinates
44.198, -96.451

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Lyon

When
September 12, 5:00 AM CST to September 15, 5:00 PM CST
Where
Lyon County, 2.48 mi SSW of Florence to 1.93 mi SSE of Tracy
Cause
Heavy Rain
Crop damage
$248,000
Reported by
Other Federal Agency
Coordinates
44.199, -96.076

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Nobles

When
September 12, 5:00 AM CST to September 15, 5:00 PM CST
Where
Nobles County, 2.03 mi SW of Ellsworth to 1.96 mi SSE of Round Lake
Cause
Heavy Rain
Crop damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
43.502, -96.052

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Pipestone

When
September 12, 5:00 AM CST to September 15, 5:00 PM CST
Where
Pipestone County, 6.25 mi SW of Ihlen to 9.32 mi ESE of Edgerton
Cause
Heavy Rain
Crop damage
$500,000
Reported by
Other Federal Agency
Coordinates
43.852, -96.452

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Murray

When
September 12, 9:15 AM CST to September 16, 9:00 AM CST
Where
Murray County, 7.64 mi SW of Chandler to 7.11 mi ESE of Lime Creek
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$542,000
Reported by
Emergency Manager
Coordinates
43.853, -96.060

Numerous county and township roads were under water. Multiple homes were impacted by water in Slayton, Avoca and Chandler. Property damage costs are rough estimates. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858504, 864617, 864618, 864619, 864620, 864621, 864622, 858502.